Format

Send to:

Choose Destination
See comment in PubMed Commons below
Turk Kardiyol Dern Ars. 2009 Oct;37(7):497-500.

Coronary vasospasm and acute myocardial infarction induced by a topical capsaicin patch.

Author information

  • 1Department of Cardiology, Medicine Faculty of Mustafa Kemal University, Hatay, Turkey. burakakcay2002@mynet.com

Abstract

Capsaicin is the active component of chili peppers, which has been shown to possess several beneficial effects. Currently, the best-known medical use of capsaicin is as a topical painkiller. Drug-induced myocardial infarction is not a common phenomenon and the underlying mechanism has been related with coronary spasm in the majority of cases. We present a 29-year-old man who experienced coronary vasospasm and acute myocardial infarction (AMI) which were possibly induced by the use of a topical capsaicin patch to relieve lumbago. He presented with chest pain of one hour onset. The electrocardiogram showed ST-segment elevation in the leads II, III, and aVF, consistent with inferior wall AMI. Echocardiography confirmed inferior hypokinesia. Urgent coronary angiography showed normal right and left coronary arteries. Since he had no cardiac risk factors for coronary artery disease, nor a history of recent emotional or physical stress, or ingestion of any illicit substance, the vasospasm and subsequent AMI was attributed to the use of the capsaicin patch for six days. Upon institution of appropriate treatment and removal of the patch, no new anginal attacks or ischemic episodes were seen within a follow-up of one month. This is the first case report of AMI induced by the use of a topical capsaicin patch.

PMID:
20098047
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk